Alert archive / New Mexico / Flash Flood Warnings in 2019
Flash Flood Warning 7, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 22, 2019, 2:25 AM MDT for Harding County, Quay County, Union County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2019, 2:25 AM MDT (08:25 UTC)
- Expired
- Jul 22, 2019, 5:30 AM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
Counties Harding County, NM, Quay County, NM, Union County, NM
The radar
The Cannon AFB radar (KFDX), 131 km from the middle of the area, began a volume at 08:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 8.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 225 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 3145 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 11:42 PM MDT, 2 hours 43 minutes earlier.
Area forecast discussion, Jul 21, 11:42 PM MDT, 2 hours 43 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1142 PM MDT Sun Jul 21 2019 .AVIATION... 06Z TAF CYCLE Active weather will continue overnight with gusty winds impacting several areas and additional rounds of showers, thunderstorms, and even low ceilings in portions of eastern New Mexico. Low clouds could linger into the afternoon in portions of eastern New Mexico with some MVFR ceilings possibly being stubborn to erode away. Additional rounds of thunderstorms will redevelop in the afternoon, primarily over the Continental Divide of western New Mexico and the northern mountains. A late round of storms is also possible in southeastern parts of the state towards KROW late Monday afternoon and evening. Storms will have more moisture to work with, leading to heavier downpours and reduced ceilings/visibilities during rain. Gusty downburst winds, small hail, and lightning will also be possible. 52 && .PREV DISCUSSION...336 PM MDT Sun Jul 21 2019... .SYNOPSIS... Evening and overnight showers and thunderstorms will focus primarily on eastern New Mexico with a few of the storms across northeast parts of the state reaching strong to severe strength. Another, stronger, cold front dropping in from southeast Colorado after midnight will set off another round of storms for the plains after midnight mainly north of Interstate-40. The front will push west into central and western areas of the state during Monday morning. Strong east canyon winds are likely in the Albuquerque metro areas Monday morning, especially downwind of Tijeras Canyon. The strong winds will provide the necessary moisture for scattered to numerous showers and storms Monday afternoon and evening, locally. Daily rounds of afternoon and evening showers and thunderstorms will continue through the work week. && .DISCUSSION... Scattered thunderstorms firing along the east slopes of the central mountain chain this afternoon, gradually propagating to the southeast across northeast and east-central NM while storms over Lincoln County aren't moving much. Rain cooled-air in eastern NM will send a strong boundary westward this evening, sending higher dewpoint temperature/PWAT air westward to the AZ line by early morning. Meanwhile, another backdoor cold front will drop into eastern NM after midnight, helping to keep a strong and moist east and southeast low-level flow across NM Monday. Higher resolution models and in particular, the 18Z HREF show scattered to numerous storms Monday afternoon firing over the northern mountains and over the far west- central and southwest mountains where the backdoor front is progged to be located. In fact, the 18Z HREF has a line of storms developing over the west side of ABQ and Rio Rancho where the east and southeast winds start to rise along the volcanoes/west side of the Rio Grande Rift. Most activity Monday afternoon will be in an arc from the southwest mountains north over the west-central mountains and then northeast over the northern mountains to the northeast highlands. Southeast winds will howl most areas west of the central mountain chain with storm steering level flow east to northeasterly east of the continental divide and northwesterly west of the divide. Strong to perhaps a severe storm or two is possible over west-central and northwest NM along/just behind the front given the progged CAPE and bulk sheer values. Thought about a flash flood watch for the divide Monday afternoon and evening but the 18Z models have shifted the area of heaviest precip a bit farther west. Will let the mid shift take one more look at the potential for a flash flood watch. Model trend for Tuesday is to be a bit more stable with the relatively cool low-level easterly flow. Favored areas for afternoon convection on Tuesday will be over the northern and southwest mountains with steering winds out of the east and northeast sending storms over the northwest plateau during the evening. Similar scenario is expected Wednesday with perhaps more of a northerly steering component bringing storms off the Jemez and into the middle RGV and east mountains. By Thursday, GFS and ECWMF shifts the upper high southwestward over east-central AZ. This allows slightly stronger northwest to northerly flow aloft to move over southern CO and northern NM Thursday through next weekend. That typically results in a very active period for much of northern and central NM. 33 && .FIRE WEATHER... Burn scar flash flooding will be the main concern this week. A moist backdoor cold front will bring a significant increase in slow-moving thunderstorm coverage Monday into Tuesday. Locally strong gap winds will mark the arrival of the front between midnight and dawn Monday along the Rio Grande Valley. The front will likely push west of the Divide before stalling late Monday afternoon. Storm motions will generally be very slowly toward the south or southeast as high pressure aloft recenters northwest of the Four Corners. In addition to the Sangres and adjacent east slopes, areas from west-central to northwest NM will be especially favored with up to 2+ inches in localized areas Monday afternoon/evening. Wetting footprints should have their greatest coverage for the middle/lower Rio Grande Valley and adjacent locales Monday night into Tuesday AM. Storm coverage may trend downward a bit for Tuesday PM, but an active pattern is expected. Daytime temperatures will trend below average most areas Monday and areawide Tuesday before gradually rebounding mid to late week. Moisture recycling will maintain a good chance of thunderstorms for western/northern areas mid to late week. KJ && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Jul 21, 3:32 AM MDT, 22 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 332 AM MDT Sun Jul 21 2019 NMZ501>540-221100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 332 AM MDT Sun Jul 21 2019 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight A recharge of moisture behind a backdoor cold front today will produce an increase in storms mainly along and east of the central mountain chain today. Storms should be efficient rain producers, likely producing locally heavy rainfall with flash flooding being a concern over and below recent burn scars. A few storms progressing over northeastern New Mexico could become severe, producing large hail and strong gusty winds in the late afternoon and early evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered to numerous thunderstorms are expected each afternoon through the upcoming week. Rainfall could become heavy, which may lead to localized areas of flash flooding, especially over and near recent and older burn scars. Isolated locations may receive up to 2 inches of rainfall. A few storms may also produce small hail and wind gusts to 50 mph. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. 24
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 6:07 PM MDT | Special Weather Statement | ABQ | Chaves | 23 min |
| Jul 21, 6:24 PM MDT | Special Weather Statement | ABQ | Quay | 36 min |
| Jul 21, 7:23 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 16 min |
| Jul 21, 7:50 PM MDT | Areal Flood Advisory | ABQ | Chaves, De Baca, Roosevelt | 115 min |
| Jul 21, 8:33 PM MDT | Areal Flood Advisory | ABQ | De Baca, Guadalupe | 117 min |
| Jul 21, 9:44 PM MDT | Areal Flood Advisory | ABQ | De Baca | 2 hr |
| Jul 22, 12:08 AM MDT | Areal Flood Advisory | ABQ | Harding, Quay, Union | 112 min |
| Jul 22, 1:36 AM MDT | Areal Flood Advisory | ABQ | Harding, Union | 114 min |
| Jul 22, 3:36 AM MDT | Flash Flood Watch | ABQ | 24 hr | |
| Jul 22, 2:57 PM MDT | Areal Flood Advisory | ABQ | Cibola, McKinley | 2 hr |
| Jul 22, 3:03 PM MDT | Areal Flood Advisory | ABQ | Cibola, McKinley | 117 min |
| Jul 22, 4:31 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Sandoval | 119 min |
| Jul 22, 5:18 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Taos | 117 min |
Nearby
Flash Flood Warnings in New Mexico, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.